Alert archive / Puerto Rico / Flash Flood Warnings in 2010

Flash Flood Warning 138, NWS JSJ

November 9, 2010

NWS JSJ issued this flash flood warning at Nov 9, 2010, 3:37 PM CST. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 9, 2010, 3:37 PM CST (21:37 UTC)
Expired
Nov 9, 2010, 4:16 PM CST
In force
39 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 32 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 9, 4:21 PM CSTFLOODSan Juan, PRBARBOSA AVENUE FLOODED DUE TO POOR DRAINAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

351 
WGCA52 TJSJ 092137
FFWSJU
PRC127-092330-
/O.NEW.TJSJ.FF.W.0138.101109T2137Z-101109T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
537 PM AST TUE NOV 9 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITY

  IN PUERTO RICO
     SAN JUAN

* UNTIL 730 PM AST

* AT 530 PM AST...RUNOFF FROM PREVIOUS HEAVY RAINFALL HAS CAUSED 
SHARP RISES ON THE RIO PIEDRAS. LATEST READING INDICATED THE RIVER 
WAS AT 14.21 FEET AND RISING RAPIDLY AND FLOOD STAGE IS 15 FEET. AT 
15 FEET...KENNEDY...BARBOSA...MUNOZ RIVERA...ROOSEVELT AS WELL AS 
NOTRE DAME IN UNIVERSITY GARDENS FLOOD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1840 6608 1846 6611 1847 6605 1836 6604
      1835 6608

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
840 
WGCA72 TJSJ 092216
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
616 PM AST TUE NOV 9 2010

PRC127-092224-
/O.CAN.TJSJ.FF.W.0138.000000T0000Z-101109T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN PR-
616 PM AST TUE NOV 9 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SAN JUAN
MUNICIPALITY...

LATEST USGS READINGS INDICATE THAT THE RIO PIEDRAS HAS CRESTED AND 
IS NOW FALLING. WHILE LIGHT RAINFALL WILL CONTINUE TO FALL ACROSS 
THE AREA...IT SHOULD NOT CAUSE ANY ADDITIONAL RISES. THEREFORE...THE 
FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 1840 6608 1846 6611 1847 6605 1836 6604
      1835 6608

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 9, 12:56 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Nov 9, 12:56 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
256 PM AST TUE NOV 9 2010

.SYNOPSIS...AT MID AND UPPER LEVELS...HIGH PRESSURE REMAINS OVER
THE CARIBBEAN SEA WHILE A MID LATITUDE TROUGH PASSES JUST TO THE
NORTH OVER THE WEEKEND. HIGH PRESSURE BUILDS OVER THE CENTRAL
CARIBBEAN NEXT WEEK.

AT LOWER LEVELS...A FRONT EXTENDS INTO A WEAK LOW PRESSURE TO THE
SOUTH SOUTH WEST OF PUERTO RICO. THIS FRONT WILL MOVE NORTH OVER
PUERTO RICO TONIGHT AND RETURN ON FRIDAY. BANDS OF MOISTURE WILL
MOVE ACROSS THE ISLAND DURING THE UPCOMING WEEK...BUT IT WILL
GENERALLY BE DRIER.

&&

.DISCUSSION...HEAVY RAIN WITH SOME CONVECTIVE TOPS EXCEEDING 50
THOUSAND FEET ARE MOVING NORTHEAST FROM JUST SOUTH OF SOUTHEAST
PUERTO RICO. RAIN HAS ALSO MOVED OVER MUCH OF SOUTHERN PUERTO
RICO AND IS APPROACHING THE U.S. VIRGIN ISLANDS. IT NOW APPEARS THAT
EASTERN PUERTO RICO AND THE U.S. VIRGIN ISLANDS WILL BEAR THE
BRUNT OF THIS PASSAGE...BUT MOISTURE REMAINS OVER THE AREA FOR THE
NEXT 72 HOURS...AT LEAST...AND WILL CONTRIBUTE TO A GENERALLY WET
SITUATION. AN UPPER LEVEL TROUGH WILL PASS JUST TO THE NORTH ON
FRIDAY THROUGH SUNDAY...THIS SHOULD ALLOW THE COOLER AND SOMEWHAT
DRIER AIR TO THE NORTH TO MOVE INTO THE AREA...BUT DEPENDING ON
HOW MUCH MOISTURE REMAINS IN THE BANDS THAT MOVE IN FROM THE
NORTHWEST...SOME SHALLOW CONVECTION COULD KEEP THE NORTHERN
SLOPES AND PLAINS OF PUERTO RICO AND THE U.S. VIRGIN ISLANDS WET
INTO NEXT WEEK. THIS SCENARIO IS ALSO SUPPORTED MORE BY THE ECMWF.

&&

.AVIATION...
PREVAILING MVFR CONDITIONS EXPECTED ACROSS ALL TAF SITES...WITH
BRIEF IFR CONDS POSSIBLE...ESPECIALLY ACROSS THE VI... TJSJ...TJMZ AND
TJPS FROM 09/21Z-10/06Z...AS SHRAS AND TSRAS ARE EXPECTED TO
CONTINUE TO DEVELOP.

&&

.MARINE...SEAS WILL SLOWLY SUBSIDE THROUGH FRIDAY...HOWEVER A NEW
TRAIN OF ELEVATED SEAS FROM A LOW PRESSURE THAT HAS MOVED INTO THE
WESTERN ATLANTIC WILL BEGIN TO ARRIVE LATE SATURDAY AND SUNDAY
THAT WILL BRING ANOTHER ROUND OF SMALL CRAFT AND HIGH SURF
ADVISORIES. SEAS MAY REACH 12 FEET WITH BREAKING WAVES OF 10 TO 15
FEET OR HIGHER.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  75  87  74  86 /  60  60  20  60
STT  76  85  77  85 /  70  60  20  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH THROUGH EARLY THURSDAY MORNING FOR CENTRAL
     INTERIOR-CULEBRA-EASTERN INTERIOR-MAYAGUEZ AND VICINITY-
     NORTH CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN
     JUAN AND VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN
     INTERIOR.

     HIGH SURF ADVISORY UNTIL 8 AM AST WEDNESDAY FOR CULEBRA-MAYAGUEZ
     AND VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-SAN JUAN AND
     VICINITY.

     SCA...ALL.

VI...FLASH FLOOD WATCH THROUGH EARLY THURSDAY MORNING NIGHT FOR
     ST CROIX- ST. THOMAS/ST. JOHN/ADJACENT ISLANDS.

     HIGH SURF ADVISORY UNTIL 8 AM AST WEDNESDAY FOR ST. THOMAS/ST.
     JOHN/ADJACENT ISLANDS.

     SCA...ALL.

&&

23/12
Hazardous weather outlook, Nov 9, 2:01 AM CST, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
401 AM AST TUE NOV 9 2010

AMZ710>745-PRZ001>013-100815-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
401 AM AST TUE NOV 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
DANGEROUS SURF CONDITIONS ACROSS THE NORTHERN COASTS OF PUERTO
RICO...AND THE POTENTIAL FOR FLASH FLOODING ACROSS ALL OF PUERTO
RICO...ARE EXPECTED TODAY. DUE TO VERY SATURATED SOILS...MUDSLIDES
WILL ALSO BE POSSIBLE IN AREAS OF STEEP TERRAIN. THEREFORE...A
FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF PUERTO
RICO...CULEBRA AND VIEQUES...WHILE A HIGH SURF ADVISORY IS IN
EFFECT FOR THE NORTHERN EXPOSED COASTLINES OF PUERTO RICO AND
CULEBRA...TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STATIONARY FRONT IS EXPECTED TO MEANDER ACROSS THE NORTHEASTERN
CARIBBEAN THROUGH AT LEAST FRIDAY. THIS WILL RESULT IN PERIODS OF
MODERATE TO HEAVY RAINFALL ACROSS PARTS OF THE LOCAL ISLANDS FROM
TIME TO TIME. AT THIS TIME...A FLASH FLOOD WATCH REMAINS IN EFFECT
FOR ALL OF PUERTO RICO THROUGH 2 AM AST THURSDAY MORNING. WHILE
SEA CONDITIONS ARE EXPECTED TO IMPROVE ON WEDNESDAY...A SECOND
BATCH OF LONG PERIOD NORTHERLY SWELLS MAY BRING HAZARDOUS SURF
CONDITIONS TO THE NORTHERN EXPOSED COASTLINES OF THE LOCAL
ISLANDS OVER THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF RAINFALL TOTALS IN EXCESS OF TWO INCHES AND
ALSO OF MUDSLIDES WOULD BE APPRECIATED.

AMZ715-725-VIZ001-002-100815-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
401 AM AST TUE NOV 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
DANGEROUS SURF CONDITIONS ACROSS THE NORTHERN COASTS OF SAINT
THOMAS AND SAINT JOHN...AND THE POTENTIAL FOR FLASH FLOODING ACROSS
ALL OF THE U.S. VIRGIN ISLANDS...ARE EXPECTED TODAY. DUE TO VERY
SATURATED SOILS...MUDSLIDES WILL ALSO BE POSSIBLE IN AREAS OF
STEEP TERRAIN. THEREFORE...A FLASH FLOOD WATCH REMAINS IN EFFECT
FOR THE U.S. VIRGIN ISLANDS...WHILE A HIGH SURF ADVISORY IS IN
EFFECT FOR THE NORTHERN EXPOSED COASTLINES OF SAINT THOMAS AND
SAINT JOHN...TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STATIONARY FRONT IS EXPECTED TO MEANDER ACROSS THE NORTHEASTERN
CARIBBEAN THROUGH AT LEAST FRIDAY. THIS WILL RESULT IN PERIODS OF
MODERATE TO HEAVY RAINFALL ACROSS PARTS OF THE LOCAL ISLANDS FROM
TIME TO TIME. AT THIS TIME...A FLASH FLOOD WATCH REMAINS IN EFFECT
FOR ALL OF THE U.S. VIRGIN ISLANDS THROUGH 2 AM AST THURSDAY
MORNING. WHILE SEA CONDITIONS ARE EXPECTED TO IMPROVE ON
WEDNESDAY...A SECOND BATCH OF LONG PERIOD NORTHERLY SWELLS MAY
BRING HAZARDOUS SURF CONDITIONS TO THE NORTHERN EXPOSED COASTLINES
OF THE LOCAL ISLANDS OVER THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF RAINFALL TOTALS IN EXCESS OF ONE INCH AND ALSO
OF MUDSLIDES WOULD BE APPRECIATED.

SR

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 12:39 PM CSTAreal Flood AdvisoryJSJ51 min
Nov 9, 1:45 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 9, 2:04 PM CSTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.